Pennsylvania, 2006

Damaging Wind in Pennsylvania, June 27, 2006

June 27, 2006 · NWS PBZ · 1 event in 1 county or zone

A microburst, with maximum wind 65 mph (57 kt), struck Hormtown about noon EDT, and ended near Allens Mills. Hundreds of trees were toppled or snapped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A microburst, with maximum wind 65 mph (57 kt), struck Hormtown about noon EDT, and ended near Allens Mills. Hundreds of trees were toppled or snapped. Several trees fell onto homes. Roof blown off one mobile home. In Washington Twp, trees and power lines were blown down along Interstate 80 near Airport Rd in Hormtown. Four homes damaged in this area. In Winslow Twp, trees and power lines were down in the Deemers Crossroad area along Rte 322. Length of damage about 3 miles. Maximum width about a quarter mile. (Same storm came from Smicksburg in Indiana County Pa.)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 12:50 AM EST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 12:50 AM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 AM EDT TUE JUN 27 2006

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
CURRENT NAM RUN DOING A DECENT JOB PICKING UP THE POSITION OF AXIS
OF RAIN. THIS AXIS SHIFTS EASTWARD AGAIN TODAY AND TONIGHT. WILL
KEEP FFA AS IS TODAY. SOME TIMING ISSUES TONIGHT IN MODELS. NAM IS
VERY SLOW MOVING AXIS OF RAIN OUT OF MY CWA...WHILE GFS IS FASTER.
TRIED TO FIND MIDDLE OF THE ROAD FORECAST TONIGHT. RAIN SHOULD BE
EAST OF MY CWA BY EARLY WEDNESDAY MORNING. BOUNDARY DOES NOT MAKE
IT VERY FAR AWAY FROM MY AREA ON WEDNESDAY AND MODELS ARE SHOWING
DECENT INSTABILITY BY WED AFTERNOON. WILL KEEP IN CHC POPS WED
ALTHOUGH THE DEEP MOISTURE IS TO THE EAST.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
TROUGH MOVES THROUGH THE AREA WED NIGHT AND THURSDAY. WILL KEEP
IN CHC POPS THROUGH THE PERIOD AS MODELS SHOWING DECENT SW
SWINGING THROUGH BASE OF THE TROUGH. TROUGH FINALLY BEGINS TO
SHIFT TO THE EAST FRIDAY ALLOWING SFC HIGH TO BUILD IN. NEXT
SERIES OF WAVES SWING DOWN THROUGH THE WEEKEND...KEEPING THE
WEATHER UNSETTLED.

&&

.AVIATION...
CONDITIONS ARE MAINLY VFR AS THE RAIN HAS PRIMARILY MOVED OUT OF THE
REGION.  FOG SHOULD DEVELOP GIVING MOST LOCATIONS MVFR TO IFR
CONDITIONS BY MORNING. RAIN IS EXPECTED TO DEVELOP BY LATE MORNING
AGAIN KEEPING THE AIRPORTS AT MVFR MOST OF THE TIME.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 UNTIL 8 PM TUESDAY.
OH...FLASH FLOOD WATCH FOR OHZ040-041-049-050-059-069 UNTIL 8 PM
     TUESDAY.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-020>023-029>032 UNTIL
     8 PM TUESDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041 UNTIL 8 PM
     TUESDAY.
&&
Hazardous weather outlook, Jun 27, 3:35 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 AM EDT TUE JUN 27 2006

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ021>023-041-280845-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER-
435 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MORE RAIN IS EXPECTED ACROSS THE AREA TODAY. THIS RAIN COULD BE
HEAVY AT TIMES...POSSIBLY HEAVY ENOUGH TO CAUSE LOCALIZED
FLOODING. BECAUSE OF THIS THREAT A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE AREA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-280845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-
435 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 10:30 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT TUE JUN 27 2006

MDZ001-PAZ016-021-023-029>032-WVZ021>023-041-271730-
GARRETT-JEFFERSON PA-ALLEGHENY-INDIANA-WASHINGTON-WESTMORELAND-
GREENE-FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
PITTSBURGH METRO AREA...INDIANA...WASHINGTON...CANONSBURG...
DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...
GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...
WAYNESBURG...FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...
FAIRMONT...MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...
THOMAS
1130 AM EDT TUE JUN 27 2006

A STREAM OF TROPICAL MOISTURE IS MOVING NORTHWARD ALONG A
STATIONARY FRONT. RAINFALL AMOUNTS OF 2 TO 3 INCHES CAN BE
EXPECTED THROUGH THE DAY INTO THE EVENING HOURS. EARLIER HEAVY
RAINFALL HAS SATURATED THE GROUND. ADDITIONAL RAINFALL MAY CAUSE
STREAMS TO LEAVE THEIR BANKS.

RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS. MOTORISTS
SHOULD AVOID DRIVING INTO WATER COVERING ROADS. SEEK HIGHER
GROUND IF FLOODING OCCURS. STAY AWAY FROM QUICKLY RISING STREAMS.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1-877-633-6772
Local storm report, Jun 27, 10:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1148 AM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      10 NE KITTANNING        40.93N 79.39W
06/27/2006                   ARMSTRONG          PA   NWS EMPLOYEE

            ROAD FLOODING ON RT28

&&

TROSSI

The radar

The State College radar (KCCX), 82 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 27, 11:00 AM EST
Where
Jefferson County, Hormtown
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
41.150, -78.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511881.